Oklahoma, 2019

Flash Flooding and Damaging Winds in Oklahoma, September 12, 2019

September 12, 2019 · NWS OUN · 11 events in 5 counties and zones

A slow moving cold front brought numerous storms with severe wind gusts on the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A slow moving cold front brought numerous storms with severe wind gusts on the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 12, 12:01 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 12, 12:01 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Norman OK
101 PM CDT Thu Sep 12 2019

.AVIATION...
TAFs 1218/1318...
A cold front, currently located over far northwestern Oklahoma,
will move slowly southward this afternoon. Scattered to numerous
showers and thunderstorms are expected to form along the front
at least by 20-21Z. MVFR conditions are possible in and around
thunderstorms with IFR visibility within stronger thunderstorm
cores. The front/outflow is expected to at least reach parts
of southern Oklahoma perhaps the SPS TAF. Precipitation coverage
will decrease by Friday morning with MVFR to VFR conditions.

&&

.PREV DISCUSSION... /issued 1036 AM CDT Thu Sep 12 2019/

UPDATE...
Overall the forecast for today, at least in terms of rain chances,
looks OK. A cold front, that will help improve shower and
thunderstorm chances this afternoon and evening, has moved across
parts of the Oklahoma and northern Texas Panhandles this morning.
A gravity wave, which appears to be enhancing convection across
north central Oklahoma is moving quickly to the south. A little
unsure how far south this feature will improve rain chances this
morning.

PW values are rather high 1.7-1.8 per SPC meso analysis page.
Most CAMs suggest scattered to widespread storms will develop
along the front this afternoon and evening. There is also
consistency among the models for locally heavy rainfall (at least
2-3 inches). The exact location of heavy rainfall is problematic.

With changing conditions today, some short term updates may be
required and are more likely to occur across the northern half of
Oklahoma.

PREV DISCUSSION... /issued 641 AM CDT Thu Sep 12 2019/

AVIATION...
12/12Z TAFs. Primarily VFR conditions outside of TSRA where mainly
MVFR conditions will be forecast, although upslope post frontal
MVFR cigs at KWWR and possibly KCSM after 03Z. Overall timing of
TSRA development similar to previous forecast. Most persistent
SHRA/TSRA activity expected from around KLAW up through KOKC/KOUN
toward and after 00Z. Some pre-frontal SHRA/TSRA cannot be ruled
out near surging gravity wave, but will focus terminals on
synoptic boundary for convection.

PREV DISCUSSION... /issued 318 AM CDT Thu Sep 12 2019/

DISCUSSION...
Strong to Severe Storms and Heavy Rainfall Possible This
Afternoon and Evening...

Little in the way of change to this forecast as the models remain in
strong agreement for the short term. A cold front is expected to
enter northwest Oklahoma late this morning, with widespread showers
and storms initiating along it. Instability will be moderate
(~2000 joules), but 0-6 km shear will be on the weaker side (15-20
knots). As noted by Mahale in the previous AFD, strong to severe
storms will be possible with the main threat being damaging wind
gusts with any downbursts or bowing segments. Heavy rain will also
be a threat (PWATs are forecast to be around 1.8-2.0 inches).
Warm air advection behind the front will allow for scattered
showers and storms to linger overnight into Friday morning,
though by late tonight the severe risk should be greatly
diminished.

With the rain and cloud cover, Friday will be somewhat cooler,
though this will be short lived. As the ridge builds back in, we
quickly transition back to a hot and dry pattern this weekend
continuing through mid week next week.

Looking into the extended, there is a consistent signal among the
models for another trough moving through late next week,
potentially bringing rain chances back.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  67  81  68  88 /  90  60  10  10
Hobart OK         67  84  67  89 /  90  60  10  10
Wichita Falls TX  70  86  69  92 /  70  50  10  10
Gage OK           60  86  64  90 /  20  20  10   0
Ponca City OK     64  82  66  87 /  70  10  10   0
Durant OK         71  92  71  94 /  20  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Sep 12, 10:29 AM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Norman OK
1129 AM CDT Thu Sep 12 2019

OKZ004>048-050>052-TXZ083>090-131630-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1129 AM CDT Thu Sep 12 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms and Heavy Rainfall...
There is a risk of severe storms this afternoon and evening
across much of western, central, and north central Oklahoma. The
main threats will be damaging wind gusts up to 65 mph and heavy
rainfall. The most likely time for severe storms will be from 3 pm
to 10 pm.

Additional showers and thunderstorms may linger across southern
Oklahoma and northern Texas overnight with a continued risk for
heavy rainfall and flooding, though the severe risk should be
diminished by this time.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel should
ready for severe weather operations through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Showers and thunderstorms may linger into the morning hours on
Friday. Organized severe weather is not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Sep 12, 1:02 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
202 PM CDT Thu Sep 12 2019

OKZ006-121930-
Alfalfa OK-
202 PM CDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa County Until
230 PM CDT...

AT 158 PM CDT, a strong thunderstorm was located near Ingersoll,
moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 45 MPH...

LAT...LON 3700 9834 3678 9825 3672 9853 3693 9854
      3699 9835
TIME...MOT...LOC 1858Z 245DEG 13KT 3684 9845

SIX
Special weather statement, Sep 12, 1:05 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
205 PM CDT Thu Sep 12 2019

OKZ009-010-121930-
Woodward OK-Ellis OK-
205 PM CDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward and central
Ellis Counties Until 230 PM CDT...

AT 204 PM CDT, a strong thunderstorm was located 4 miles northeast of
Arnett, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 45 MPH...

LAT...LON 3604 9973 3621 9982 3637 9953 3612 9939
TIME...MOT...LOC 1904Z 245DEG 13KT 3616 9970

SIX
Special weather statement, Sep 12, 1:21 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
221 PM CDT Thu Sep 12 2019

OKZ008-121945-
Kay OK-
221 PM CDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR southern Kay County Until 245 PM
CDT...

AT 216 PM CDT, strong thunderstorms were located from Ponca City
to Tonkawa, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 45 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3675 9684 3675 9689 3668 9693 3669 9702
      3670 9703 3668 9706 3662 9705 3659 9729
      3660 9739 3676 9740 3690 9692
TIME...MOT...LOC 1916Z 245DEG 13KT 3669 9709

SIX

The radar

The Vance AFB radar (KVNX), 54 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
September 12, 1:30 PM CST
Where
Garfield County, 3.04 mi SE of Breckinridge
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.410, -97.690

Thunderstorm Wind, Garfield

When
September 12, 1:31 PM CST
Where
Garfield County, 1.11 mi E of (End)vance Afb Enid
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.340, -97.900

Thunderstorm Wind, Garfield

When
September 12, 1:33 PM CST
Where
Garfield County, 1.11 mi E of (End)vance Afb Enid
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
36.340, -97.900

Flash Flood, Kay

When
September 12, 2:06 PM CST to 5:06 PM CST
Where
Kay County, 0.89 mi NE of Ponca City to 0.86 mi SW of Ponca City
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.710, -97.070

Flooding of underpasses and roads. Flood water getting into buildings.

Thunderstorm Wind, Kay

When
September 12, 2:06 PM CST
Where
Kay County, 0.89 mi NE of Ponca City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.710, -97.070

Trees and store signage down. Twitter picture. Time is radar estimate.

Thunderstorm Wind, Garfield

When
September 12, 3:29 PM CST
Where
Garfield County, Enid
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.400, -97.880

Estimated gust.

Flash Flood, Garfield

When
September 12, 4:32 PM CST to 7:32 PM CST
Where
Garfield County, Garber to 2.37 mi S of Garber
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.440, -97.580

Several roads were under water.

Thunderstorm Wind, Logan

When
September 12, 6:39 PM CST
Where
Logan County, Coyle
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.950, -97.240

Trees downed and a window blown out in Coyle.

Thunderstorm Wind, Logan

When
September 12, 6:40 PM CST
Where
Logan County, 0.89 mi NW of Langston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.950, -97.260

Trees downed in Langston.

Thunderstorm Wind, Custer

When
September 12, 7:55 PM CST
Where
Custer County, 4.17 mi WSW of Weatherford
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
35.510, -98.770

Flash Flood, Dewey

When
September 12, 8:50 PM CST to 11:50 PM CST
Where
Dewey County, 5.56 mi S of Taloga to 3.54 mi N of Putnam
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.960, -98.970

Water over the roadways, road closures.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854773, 854774, 854775, 854776, 854777, 854778, 854779, 854780, 854781, 854782, 854783.